×

zbMATH — the first resource for mathematics

Log canonical singularities are Du Bois. (English) Zbl 1202.14003
Log canonical singularities are a fundamental class of singularities of the minimal model program. In fact, they are the most severe singularities where it is hoped that the techniques of the minimal model program might hold. In this very important and fundamental paper, the authors prove that log canonical singularities satisfy a useful condition, explicitly they show that log canonical singularities are Du Bois singularities.
Having Du Bois singularities, a term coined by Steenbrink based on the work of Deligne and Du Bois, is the natural local condition on a variety \(X / \mathbb{C}\) which implies that the natural map \(H^i(X^{\text{an}}, \mathbb{C}) \to H^i(X, \mathcal{O}_X)\) surjects for all \(i\) [P. Du Bois, Bull. Soc. Math. Fr. 109, 41–81 (1981; Zbl 0465.14009); J. H. M. Steenbrink, Compos. Math. 42, 315–320 (1981; Zbl 0428.32017)] or this paper for a more precise definition and additional discussion). This surjectivity condition is naturally desirable when studying families of varieties with singular fibers or when trying to prove vanishing theorems on singular varieties.
It had been an open question for more than 20 years whether or not log canonical singularities are Du Bois, see for example Conjecture 1.13 in [J. Kollár (ed.), Flips and abundance for algebraic threefolds. A summer seminar at the University of Utah, Salt Lake City, 1991. Astérisque. 211. Paris: Société Mathématique de France (1991; Zbl 0782.00075)].
There have been a number of partial results in this direction including work of Ishii, the second author of this paper, Karen Smith, and also the reviewer of this paper; see [S. Ishii, Math. Ann. 270, 541–554 (1985; Zbl 0541.14002)], [S. J. Kovács, Compos. Math. 118, No. 2, 123–133 (1999; Zbl 0962.14011)], [K. Schwede, Compos. Math. 143, No. 4, 813–828 (2007; Zbl 1125.14002)], and [S. J. Kovács, K. Schwede and K. E. Smith, Adv. Math. 224, No. 4, 1618–1640 (2010; Zbl 1198.14003)], respectively.
The proof of this result relies on subtle vanishing theorems (and generalizations thereof) as well as on the recently completed minimal model program, see [C. Birkar, P. Cascini, C. D. Hacon and J. McKernan, J. Am. Math. Soc. 23, No. 2, 405–468 (2010; Zbl 1210.14019)]. In fact, the authors show a more general result, that on a log canonical variety, any union of log canonical centers has Du Bois singularities. This generalizes results of Ambro (that such a union is seminormal, see [http://front.math.ucdavis.edu/9806.5067]) and also of the reviewer [loc. cit.].
In the last section of this paper, the authors apply their results to the study of families whose fibers have log canonical singularities. They show that, under mild hypotheses, the condition that fibers are Cohen-Macaulay is a closed condition. This application will help describe the geometry of the moduli spaces of higher dimensional algebraic varieties.

MSC:
14B05 Singularities in algebraic geometry
14E30 Minimal model program (Mori theory, extremal rays)
14J17 Singularities of surfaces or higher-dimensional varieties
14B07 Deformations of singularities
32S35 Mixed Hodge theory of singular varieties (complex-analytic aspects)
14F18 Multiplier ideals
PDF BibTeX XML Cite
Full Text: DOI arXiv
References:
[1] Allen B. Altman and Steven L. Kleiman, Compactifying the Picard scheme, Adv. in Math. 35 (1980), no. 1, 50 – 112. , https://doi.org/10.1016/0001-8708(80)90043-2 Allen B. Altman and Steven L. Kleiman, Compactifying the Picard scheme. II, Amer. J. Math. 101 (1979), no. 1, 10 – 41. · Zbl 0427.14016 · doi:10.2307/2373937 · doi.org
[2] F. Ambro, Quasi-log varieties, Tr. Mat. Inst. Steklova 240 (2003), no. Biratsion. Geom. Lineĭn. Sist. Konechno Porozhdennye Algebry, 220 – 239; English transl., Proc. Steklov Inst. Math. 1(240) (2003), 214 – 233. · Zbl 1081.14021
[3] M. F. Atiyah and I. G. Macdonald, Introduction to commutative algebra, Addison-Wesley Publishing Co., Reading, Mass.-London-Don Mills, Ont., 1969. · Zbl 0175.03601
[4] C. Birkar, P. Cascini, C. D. Hacon, and J. McKernan, Existence of minimal models for varieties of log general type, Journal of the AMS 23 (2010), 405-468. · Zbl 1210.14019
[5] François R. Cossec and Igor V. Dolgachev, Enriques surfaces. I, Progress in Mathematics, vol. 76, Birkhäuser Boston, Inc., Boston, MA, 1989. · Zbl 0665.14017
[6] Philippe Du Bois, Complexe de de Rham filtré d’une variété singulière, Bull. Soc. Math. France 109 (1981), no. 1, 41 – 81 (French). · Zbl 0465.14009
[7] Philippe Dubois and Pierre Jarraud, Une propriété de commutation au changement de base des images directes supérieures du faisceau structural, C. R. Acad. Sci. Paris Sér. A 279 (1974), 745 – 747 (French). · Zbl 0302.14004
[8] Osamu Fujino, Abundance theorem for semi log canonical threefolds, Duke Math. J. 102 (2000), no. 3, 513 – 532. · Zbl 0986.14007 · doi:10.1215/S0012-7094-00-10237-2 · doi.org
[9] O. Fujino, Introduction to the log minimal model program for log canonical pairs, unpublished manuscript, version 4.02, December 19, 2008.
[10] F. Guillén, V. Navarro Aznar, P. Pascual Gainza, and F. Puerta, Hyperrésolutions cubiques et descente cohomologique, Lecture Notes in Mathematics, vol. 1335, Springer-Verlag, Berlin, 1988 (French). Papers from the Seminar on Hodge-Deligne Theory held in Barcelona, 1982. · Zbl 0638.00011
[11] Robin Hartshorne, Residues and duality, Lecture notes of a seminar on the work of A. Grothendieck, given at Harvard 1963/64. With an appendix by P. Deligne. Lecture Notes in Mathematics, No. 20, Springer-Verlag, Berlin-New York, 1966. · Zbl 0212.26101
[12] Robin Hartshorne, Algebraic geometry, Springer-Verlag, New York-Heidelberg, 1977. Graduate Texts in Mathematics, No. 52. · Zbl 0367.14001
[13] Shihoko Ishii, On isolated Gorenstein singularities, Math. Ann. 270 (1985), no. 4, 541 – 554. · Zbl 0541.14002 · doi:10.1007/BF01455303 · doi.org
[14] Shihoko Ishii, Du Bois singularities on a normal surface, Complex analytic singularities, Adv. Stud. Pure Math., vol. 8, North-Holland, Amsterdam, 1987, pp. 153 – 163. · Zbl 0636.14015
[15] Shihoko Ishii, Isolated \?-Gorenstein singularities of dimension three, Complex analytic singularities, Adv. Stud. Pure Math., vol. 8, North-Holland, Amsterdam, 1987, pp. 165 – 198. · Zbl 0628.14002
[16] Masayuki Kawakita, Inversion of adjunction on log canonicity, Invent. Math. 167 (2007), no. 1, 129 – 133. · Zbl 1114.14009 · doi:10.1007/s00222-006-0008-z · doi.org
[17] Yujiro Kawamata, On Fujita’s freeness conjecture for 3-folds and 4-folds, Math. Ann. 308 (1997), no. 3, 491 – 505. · Zbl 0909.14001 · doi:10.1007/s002080050085 · doi.org
[18] János Kollár, Higher direct images of dualizing sheaves. I, Ann. of Math. (2) 123 (1986), no. 1, 11 – 42. · Zbl 0598.14015 · doi:10.2307/1971351 · doi.org
[19] János Kollár, Higher direct images of dualizing sheaves. II, Ann. of Math. (2) 124 (1986), no. 1, 171 – 202. · Zbl 0605.14014 · doi:10.2307/1971390 · doi.org
[20] János Kollár, Shafarevich maps and automorphic forms, M. B. Porter Lectures, Princeton University Press, Princeton, NJ, 1995. · Zbl 0871.14015
[21] J. Kollár, Exercises in the birational geometry of algebraic varieties, preprint, 2008. arXiv:0809.2579v2 [math.AG] · Zbl 1221.14001
[22] János Kollár and Shigefumi Mori, Birational geometry of algebraic varieties, Cambridge Tracts in Mathematics, vol. 134, Cambridge University Press, Cambridge, 1998. With the collaboration of C. H. Clemens and A. Corti; Translated from the 1998 Japanese original. · Zbl 0926.14003
[23] Flips and abundance for algebraic threefolds, Société Mathématique de France, Paris, 1992. Papers from the Second Summer Seminar on Algebraic Geometry held at the University of Utah, Salt Lake City, Utah, August 1991; Astérisque No. 211 (1992) (1992).
[24] Sándor J. Kovács, Rational, log canonical, Du Bois singularities: on the conjectures of Kollár and Steenbrink, Compositio Math. 118 (1999), no. 2, 123 – 133. · Zbl 0962.14011 · doi:10.1023/A:1001120909269 · doi.org
[25] Sándor J. Kovács, A characterization of rational singularities, Duke Math. J. 102 (2000), no. 2, 187 – 191. · Zbl 0973.14001 · doi:10.1215/S0012-7094-00-10221-9 · doi.org
[26] Sándor Kovács, Rational, log canonical, Du Bois singularities. II. Kodaira vanishing and small deformations, Compositio Math. 121 (2000), no. 3, 297 – 304. · Zbl 0962.14012 · doi:10.1023/A:1001830707422 · doi.org
[27] S. J. Kovács and K. E. Schwede, Hodge theory meets the minimal model program: A survey of log canonical and Du Bois singularities, 2009. arXiv:0909.0993v1 [math.AG] · Zbl 1248.14019
[28] S. J. Kovács, K. E. Schwede, and K. E. Smith, The canonical sheaf of Du Bois singularities, to appear in Advances in Math., 2008. arXiv:0801.1541v1 [math.AG] · Zbl 1198.14003
[29] Chris A. M. Peters and Joseph H. M. Steenbrink, Mixed Hodge structures, Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics [Results in Mathematics and Related Areas. 3rd Series. A Series of Modern Surveys in Mathematics], vol. 52, Springer-Verlag, Berlin, 2008. · Zbl 1138.14002
[30] Morihiko Saito, Mixed Hodge complexes on algebraic varieties, Math. Ann. 316 (2000), no. 2, 283 – 331. · Zbl 0976.14011 · doi:10.1007/s002080050014 · doi.org
[31] K. Schwede, On Du Bois and F-injective singularities, Ph.D. thesis, University of Washington, 2006. · Zbl 1164.14001
[32] Karl Schwede, A simple characterization of Du Bois singularities, Compos. Math. 143 (2007), no. 4, 813 – 828. · Zbl 1125.14002 · doi:10.1112/S0010437X07003004 · doi.org
[33] K. Schwede, Centers of F-purity, preprint, 2008. arXiv:0807.1654v3 [math.AC] · Zbl 1213.13014
[34] Karl Schwede, \?-injective singularities are Du Bois, Amer. J. Math. 131 (2009), no. 2, 445 – 473. · Zbl 1164.14001 · doi:10.1353/ajm.0.0049 · doi.org
[35] J. H. M. Steenbrink, Mixed Hodge structures associated with isolated singularities, Singularities, Part 2 (Arcata, Calif., 1981) Proc. Sympos. Pure Math., vol. 40, Amer. Math. Soc., Providence, RI, 1983, pp. 513 – 536.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.